More than 20 million lives covered by insurance. Contact us now to get the care you need during the holidays.

Trusted Content

Valium (Diazepam) Overdose Signs And Symptoms

Dr. Richard Foster, LICDC-CS

Medically reviewed by

Dr. Richard Foster, LICDC-CS

April 1, 2019

Although it is rare for individuals to experience a fatal overdose on Valium alone, it is possible. Knowing the signs and symptoms of a Valium (diazepam) overdose could save a life.

Overdosing on Valium (diazepam) can be fatal. Identifying signs and symptoms of an overdose could potentially save a life. The most notable Valium overdose effects are difficulty breathing and dangerously slowed heart rate, as a result of extreme doses of depressants.

Other signs and symptoms of Valium (diazepam) overdose include:

  • blue-tinted lips and fingernails
  • blurred or double vision
  • slow, labored, or stopped breathing
  • mental confusion
  • emotional depression
  • dizziness
  • drowsiness, lack of alertness
  • excitability
  • hiccups
  • rapid side-to-side eye movements
  • upset stomach
  • tremors
  • muscle weakness

Introducing
virtual care

Get treatment when
and how you need it.

Is It Possible To Overdose On Valium (Diazepam)?

To overdose on Valium (diazepam) alone, individuals must consume it in enormous amounts. It is more common for someone who has mixed Valium with another substance, such as heroin or alcohol, to experience an overdose, due to the compounding depressant effects.

Although it is not likely for someone to suffer a fatal overdose from large amounts of Valium, it is still possible.

How Much Valium (Diazepam) Does It Take To Overdose?

Therapeutic doses of Valium (diazepam) can range from two to 10 mg depending on the condition it is being used to treat. It is not recommended to exceed more than 40 mg of Valium in a 24-hour period, as anything more than that can result in an overdose.

However, the effects of the drug can vary from person to person, and healthcare professionals are not sure of the exact amount of Valium that would trigger an overdose reaction in general. Although 40 mg of Valium is the estimated amount, if someone abuses Valium in larger doses they may experience more adverse side effects, especially if they chronically abuse the drug.

What To Do When Someone Overdoses On Valium (Diazepam)

If someone is suspected of overdosing on Valium, there are a few important steps to take that could help. It is essential to remain as calm as possible and call 9-1-1 or take them to the nearest emergency room immediately.

A few things that can also be helpful to know include:

  • basic information including height, weight, and physical condition
  • any information about any medications the person has taken and when they took the last dose
  • if someone is unconscious but breathing, turn them on their side to keep their airway open in the event they vomit
  • avoid lectures about the person’s drug use

Treatment For Valium (Diazepam) Overdose

Individuals who experience a Valium (diazepam) overdose are likely to recover. However, without proper medical attention, complications can arise, including pneumonia, muscle damage (from lying on a hard surface for too long), and possible brain damage from lack of oxygen.

These complications may be permanent if someone does not receive help promptly. Overdosing on Valium is a good indication that occasional abuse may be turning into an addiction. Due to the intense cravings people often develop when trying to stop Valium, formal addiction treatment at an inpatient program is often required to come off the drug safely.

University of Maryland: Center for Substance Abuse Research (CESAR) — Benzodiazepines - http://www.cesar.umd.edu/cesar/drugs/benzos.asp

U.S. National Library of Medicine: MedlinePlus — Diazepam overdose - https://medlineplus.gov/ency/article/002629.htm

Find Treatment For Valium Addiction Today.
Find Treatment For Valium Addiction Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592